Alert archive / Utah / Flash Flood Warnings in 2017

Flash Flood Warning 19, NWS Salt Lake City, UT

July 25, 2017Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 25, 2017, 12:51 PM MDT for Kane County, Utah. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2017, 12:51 PM MDT (18:51 UTC)
Expired
Jul 25, 2017, 4:45 PM MDT
In force
4 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Kane County, UT

The radar

The Cedar City radar (KICX), 95 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 6.9 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2017-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2017-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
675 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

674 
WGUS55 KSLC 251851
FFWSLC
UTC025-252245-
/O.NEW.KSLC.FF.W.0019.170725T1851Z-170725T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
1251 PM MDT TUE JUL 25 2017

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  South central Kane County in southern Utah...

* Until 445 PM MDT

* At 1248 PM MDT, trained weather spotters reported flash flooding 
  in Buckskin Gulch and the Paria River. Over one inch of rain has 
  already fallen. Flash flooding is already occurring.

* Flash flooding will remain over mainly rural areas of south central
  Kane County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 3725 11189 3700 11181 3700 11202 3713 11201
      3715 11200 3722 11198

$$

LC
2 follow-up statements
501 
WGUS75 KSLC 252038
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
238 PM MDT TUE JUL 25 2017

UTC025-252245-
/O.CON.KSLC.FF.W.0019.000000T0000Z-170725T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
238 PM MDT TUE JUL 25 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MDT FOR
SOUTH CENTRAL KANE COUNTY...

At 234 PM MDT, up to two inches of rain have already fallen across 
south-central Kane County, and light to moderate rain continues at 
this time. Flash flooding is already occurring in the Paria River 
drainage, including Buckskin Gulch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 3725 11189 3700 11181 3700 11202 3713 11201
      3715 11200 3722 11198

$$

LC
580 
WGUS75 KSLC 252241
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
441 PM MDT TUE JUL 25 2017

UTC025-252245-
/O.CON.KSLC.FF.W.0019.000000T0000Z-170725T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
441 PM MDT TUE JUL 25 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MDT FOR
SOUTH CENTRAL KANE COUNTY...

At 439 PM MDT, The threat of flash flooding across the Paria River 
drainage has passed. Thunderstorms activity has diminished and moved 
off to Eastern Utah.

However, remaining pockets of high water remain throughout the area 
due to overnight rainfall and a few intense thunderstorms that moved 
through the area.  

Please remain vigilant if you are traveling through this area this 
evening and into the nighttime hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3725 11189 3700 11181 3700 11202 3713 11201
      3715 11200 3722 11198

$$

McInerney

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 10:23 AM MDT, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 25, 10:23 AM MDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1023 AM MDT Tue Jul 25 2017

.SYNOPSIS...Monsoonal moisture will remain in place across the
region through midweek. A gradual drying trend is expected for
the latter portion of the week.

&&

.DISCUSSION...Subtle features embedded within this deep monsoonal
moisture will continue to produce areas of heavy rain across the
CWA today. The main feature appears to be a 700mb circulation over
Washington Co this morning which has been producing widespread
heavy rainfall past several hours. This circulation will open up
and move northeast into northeastern Utah this afternoon. Although
it is not expected to be as potent as it moves northeast it will
produce widespread showers and isolated thunderstorms. Have raised
PoPs across southwest Utah this morning and for east central and
northeast Utah this afternoon.

The chance for strong thunderstorms is greatly reduced today as
the mid level lapse rates are between -5.5 and 6.5 degrees across
most of the CWA. There is very skinny CAPE across the area so we
will see showers and isolated thunderstorms.

Have cooled temps across the region today due to cloud cover and
precipitation. Areas that remain under precip may end up much
below current forecasts but any breaks in rain or clouds will
allow temps to warm, so difficult to lower temps too much.

&&

.AVIATION...VFR conditions should prevail at KSLC this
morning/afternoon. Scattered showers will continue to pass in the
vicinity of the terminal over the next few hours with activity
beginning to thin out around 21-22Z. Southeasterly winds should
switch to the northwest around 19Z although winds may turn light and
variable for a while in the early afternoon.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flash Flood Watch until 9 PM MDT this evening for UTZ010-012>016-
     019>021-517-518.

WY...None.
&&

PUBLIC...Struthwolf
AVIATION...Carr

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 25, 6:12 AM MDT, 6 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
612 AM MDT Tue Jul 25 2017

UTZ001>016-019>021-517-518-WYZ021-261200-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
612 AM MDT Tue Jul 25 2017

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Ample moisture will maintain a threat for showers and
thunderstorms capable of producing heavy rainfall across the
outlook area through this evening. The heaviest rain is expected
across central and southern Utah.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Moisture will remain in place across the outlook area through
midweek, resulting in a threat for thunderstorms capable of
producing heavy rainfall and isolated flash flooding. A gradual
drying trend is expected for the latter portion of the week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 9:35 PM MDTFlash Flood WarningSLCWashington3 hr
Jul 25, 6:36 AM MDTAreal Flood AdvisorySLCWashington3 hr
Jul 25, 9:43 AM MDTAreal Flood AdvisorySLCWashington2 hr
Jul 25, 1:34 PM MDTFlash Flood WarningSLCKane4 hr
Jul 25, 2:54 PM MDTFlash Flood WarningSLCGarfield4 hr

Nearby

Flash Flood Warnings in Utah, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.